South Dakota, 2003

Hail in South Dakota, May 4, 2003

May 4, 2003 · NWS UNR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 4, 1:05 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, May 4, 1:05 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT SUN MAY 4 2003

CURRENT SURFACE MAP SHOWS AREA OF LOW PRESSURE OVER SOUTHEAST
NEBRASKA...WITH INVERTED TROF EXTENDING BACK INTO SOUTHEAST MONTANA.
SCATTERED SHOWERS AND THUNDERSTORMS SOUTH AND EAST OF THE BLACK
HILLS IN MOST UNSTABLE AIR. MORE SHOWERS NORTH AND WEST OF THE BLACK
HILLS. MID LEVEL LOW OVER NORTHWEST SOUTH DAKOTA WILL SLOWLY MOVE
EAST...WITH THE BEST CHANCE OF PRECIPITATION TONIGHT AND MONDAY FROM
THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. DRIER AIR
MOVES INTO NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY
AFTERNOON. WILL GO WITH A DRY FORECAST FOR TUESDAY BASED ON FORECAST
SOUNDINGS. HOWEVER...MODELS MAY BE UNDER FORECASTING LOW LEVEL
MOISTURE...ALLOWING FOR A FEW SHOWERS/THUNDERSTORMS TO DEVELOP OVER
THE BLACK HILLS.

FOR THE LAST HALF OF THE WEEK...TROF DIGS OVER THE NORTHWESTERN U.S.
WITH SOUTHWEST FLOW OVER THE FORECAST AREA. GFS SHOWS A STRONG
SHORTWAVE MOVING THROUGH THURSDAY.

.UNR...NONE.
Hazardous weather outlook, May 4, 5:26 AM MST, 10 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE STRONG STORM SYSTEM THAT PULLED INTO THE NORTHERN PLAINS WILL
REMAIN IN THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR CENTRAL
AND SOUTH CENTRAL SOUTH DAKOTA. ANY STORMS THAT BECOME SEVERE WILL
PRODUCE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL BE COOLER...WITH RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY. RAIN IS EXPECTED AGAIN FOR THE WEEKEND...
AS A NEW STORM SYSTEM CROSSES THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 4, 3:21 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SUN MAY 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    2 N HIDDEN TIMBER         SD   TORNADO
05/04/03   TODD                           REPORTED BY PILOT/FSS.

0336 PM    2 N HIDDEN TIMBER         SD   TORNADO
05/04/03   TODD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0343 PM    2 N MOSHER                SD   2.75 INCH HAIL
05/04/03   MELLETTE                       REPORTED BY GAME WARDEN
                                          BETWEEN 340 PM AND 345
                                          PM MDT.

0345 PM    1 N HIDDEN TIMBER         SD   TORNADO
05/04/03   TODD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          THE LAST IN A SERIES OF
                                          TORNADOES LIFTED AT
                                          THIS TIME.

Bunkers

The radar

The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Todd

When
May 4, 3:45 PM MST
Where
Todd County, 3 mi S of Okreek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.317, -100.383

Hail, Todd

When
May 4, 4:00 PM MST
Where
Todd County, 1 mi E of Okreek
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -100.367

Hail, Tripp

When
May 4, 4:35 PM MST
Where
Tripp County, Carter
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.383, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360216, 5358006, 5358007.